Rx for Readers: No fish tale

By
May 22, 2010 11:35

The use of omega 3 capsules might be beneficial for patients suffering from arthritis.

3 minute read.



Rx for Readers: No fish tale

salmon 88. (photo credit: Courtesy)

My elderly mother is suffering from arthritis in her back. She is on steroids for osteoporosis and takes a chewable calcium and vitamin D supplement. She has also started to use various pain-relief patches, even though I think they are unhealthy for the liver if used together with steroids. I have read that omega-3 fish (cod liver) oil capsules are beneficial as a natural anti-inflammatory treatment for arthritis. Is this so? If she does take thus supplement, how will it affect the steroids and will it constitute too much vitamin D together with chewable pills? If she decides to try the omega-3, which is the recommended one, as there are so many to choose from? Or should she just take plain cod liver oil? On recommendation from my doctor, I myself take omega-3 pills to reduce the triglyceride level in my blood – and it has worked.
    – E.N., Givat Shmuel


Dr. Menachem Oberbaum, director of the Center for Integrative Complementary Medicine at Jerusalem’s Shaare Zedek Medical Center, replies:

Be the first to know - Join our Facebook page.


There is a consensus that omega-3 has anti-inflammatory properties. Moreover, even the mechanism of action is known – a very rare phenomenon among complementary and alternative healing methods. Therefore the use of omega-3 capsules might be beneficial for patients suffering from arthritis. Nevertheless, the reduction of her dosage of steroids should be done only under the guidance of a qualified physician. Halting steroids abruptly may be hazardous.

The benefits of omega-3 are not limited to its anti-inflammatory properties. Some studies report possible anti-cancer effects. Much evidence exists supporting the contention that omega-3 helps prevent cardiovascular disease. People maintaining a Mediterranean-style diet (which contains much omega-3 fatty acids) tend to have less heart disease and higher levels of  HDL (high-density lipoprotein or “good”) cholesterol. Omega-3 compounds have also have a beneficial effect on brain health: A fish oil known as E-EPA might improve memory and support the treatment of major depression.

However, caution must be taken in mixing omega-3 preparations with anti-coagulants. The combination is liable to decrease its ability to coagulate and hence increase the risk of stroke. Patients suffering from congestive heart failure or ischemic heart disease should discuss the use of omega-3 compounds with their cardiologist.

The addition of vitamin D may be beneficial, provided it does not surpass the recommended dose (400-600 IU). Excessive doses might be toxic. Many high-quality preparations exist; however, I cannot single out specific products.

I am a 67-year-old great-grandmother who has breast cancer that went into metastasis three months ago. I am being treated for it with Faslodex. My query is about an eye problem that annoys me terribly. During the last three weeks, I have been seeing flashes in my left eye. This happens about 20 times a day and lasts several minutes. They mainly appear as a bright crescent and are more frequent during the day than at night. I wonder whether it will go away and when and what treatment is recommended.

I would like to know whether it is connected to my condition or to my medication. An examination by an eye doctor attributed it to a swelling in the gel of my eye, but while he said that it would go away, it has not done so.

What alternative possibilities exist for diagnosis and treatment?
    – H.E., Jerusalem


Prof. Giora Treister, senior ophthalmologist at Assuta Medical Center and founder and past chairman of the Goldschleger Eye Institute at Sheba Medical Center, comments:


There are several medical conditions that can cause flashes in the eye. The most common cause, in elderly and in myopic patients, is posterior vitreous detachment (PVD). It is contraction (not swelling) of the gel in the eye. PVD needs only repeated examinations every couple of weeks and then every couple of months to ensure that no retinal holes or tears have developed in the retinal periphery. The risk for tears is 1 percent and somewhat higher in myopic eyes with degenerative changes in the periphery of the retina. But  there are other ophthalmological or even neurological conditions that can cause it – some more serious and others less serious. Thus I suggest that you go for examinations by a retina specialist and a neuroophthalmologist.  


Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com.


Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM

Israel Weather
  • 11 - 19
    Beer Sheva
    14 - 18
    Tel Aviv - Yafo
  • 9 - 15
    Jerusalem
    13 - 17
    Haifa
  • 12 - 23
    Elat
    12 - 21
    Tiberias